New ADHD drug, Strattera (atomoxetine) can cause tics

Courtesy of Latitudes, the Association for Comprehensive NeuroTherapy

It is known that stimulant medications used for ADHD, like Ritalin, can precipitate or increase tics in some children. For this reason, the medical community welcomed the introduction of Strattera (atomoxetine) for ADHD because it is not a stimulant medication.

However, reports are indicating that in certain cases, this drug can also cause or aggravate tics. As more reports like those below come in, there will be less opportunity for doctors to tell parents that the tics “would have developed anyway” and the medication just “brought them to the surface”—a common and misguided concept.

See three reports below.

Tic exacerbation and precipitation during atomoxetine treatment in two children with attention-deficit hyperactivity disorder.

Stimulants have been the mainstay of treatment for children with Attention-deficit/ hyperactivity Disorder (ADHD). However, stimulants have been controversially purported to precipitate and exacerbate tics.

Atomoxetine, a selective norepinephrine inhibitor, was introduced as a safe non-stimulant alternative treatment for ADHD children with comorbid tics or TS.

We are presenting two children with ADHD, in which atomoxetine, at relatively low doses, exacerbated and precipitated tics. The diagnoses of ADHD and tic disorder were based on clinical observations and standardized rating scales. Case 1, an 8-year-old boy, had history of stimulant-induced tics.

This child was placed on atomoxetine reported to be safe for patients with tics. This patient's tic control was adequate prior to atomoxetine treatment. However, while on atomoxetine, the patient promptly experienced tic exacerbation.

Case 2, a 6-year-old boy, had no previous history of stimulant therapy and was receiving citalopram due to a comorbid anxiety disorder. Atomoxetine was initiated for the treatment of ADHD with improvement in the ADHD symptoms. But, upon a mild dose increase, the patient presented tic precipitation consisting primarily of neck twitches.

Both cases experienced a decrease in tic activity when atomoxetine was discontinued, but tics did not fully resolve, causing psychosocial disturbance. Atypical neuroleptics were used with good results. Periodic assessments of the need for continued neuroleptic treatment were emphasized. These two children exemplify atomoxetine's potential to exacerbate and precipitate tics in children with ADHD.

Independent controlled studies are needed to determine if atomoxetine should be used in children with ADHD and comorbid tic disorders or TS.

Int J Psychiatry Med. 2007;37(4):415-24. Párraga HC, Párraga MI, Harris DK.

Development of tics in a thirteen-year-old male following atomoxetine use.

Tics and Tourette syndrome are common comorbidities of patients diagnosed with attention-deficit/hyperactivity disorder (ADHD). One of the mainstay pharmacologic therapies for ADHD has been stimulants. However, this class of drugs has been associated with tic exacerbations, thus limiting their utility in this patients subgroup.

Atomoxetine has been explored as an alternative treatment as one of the few non-stimulants available to treat ADHD. Early data identifies atomoxetine's influence on Tourette symptomatology to be not merely equivocal but potentially suppressive in the manifestation of tics. There are, however, case studies describing patients experiencing recurrences of tics following treatment with atomoxetine. We present a unique case of a patient, without any prior history of a movement disorder, who developed tics following a single dose of atomoxetine that did not improve until interventional therapy was initiated.

CNS Spectr.2008 Apr;13(4):301-3. Sears J, Patel NC.

Abdominal Tics During Atomoxetine Treatment in a Child With ADHD: Evaluation and Differential Diagnosis

Online-Exclusive Letter to the Editor - excerpt:
June 20, 2008

To the Editor:
Atomoxetine is a selective norepinephrine reuptake inhibitor purported to be a safe alternative for children with attention-deficit/hyperactivity disorder (ADHD) and comorbid tics. However, multiple reports suggest that atomoxetine may precipitate and exacerbate tics. We present a child in which abdominal tics were associated with atomoxetine treatment. Importantly, this child’s initial somatic complaints were equivocally attributed to “gastrointestinal side effects.” Physicians should be cautious in the evaluation of young children with communication difficulties.

CNS Spectr. 2008;13(9):e1 Humberto, Párraga, Harris, Campbell


Click here for more research reports on treatments for ADHD

First published in 2009

Top of page